Alert archive / California / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Los Angeles, CA

February 18, 2004San Luis Obispo County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Feb 18, 2004, 12:48 AM PST for San Luis Obispo County, California. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2004, 12:48 AM PST (08:48 UTC)
Expired
Feb 18, 2004, 1:15 AM PST
In force
27 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County San Luis Obispo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 8.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2004-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2004-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1980 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS56 KLOX 180848
SVRLOX
CAC079-180915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1245 AM PST WED FEB 18 2004

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SAN LUIS OBISPO COUNTY IN SOUTHWEST CALIFORNIA   
  THIS INCLUDES THE CITIES OF CAMBRIA...MORRO BAY AND PASO ROBLES

* UNTIL 115 AM PST

* AT 1240 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF MORRO BAY...MOVING TO THE 
  EAST TO NORTHEAST AT 35 MPH. 

THIS THUNDERSTORM MAY PRODUCE DAMAGING WINDS IN EXCESS OF 55 
MPH AND LARGE HAIL...AS WELL AS HEAVY RAIN AND FREQUENT LIGHTNING. 
IF YOU SEE DANGEROUS WEATHER APPROACHING...SEEK SAFE SHELTER 
IMMEDIATELY. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN OXNARD.

LAT...LON 3564 12118 3532 12085 3579 12045 3579 12106

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 9:00 PM PST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 17, 9:00 PM PST, 3 hours 48 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 PM PST TUE FEB 17 2004

.SHORT TERM...
DYNAMIC SYSTEM JUST OFF THE COAST MAKING FOR A CHANLLENGING FORECAST
OVER THE NEXT 24 HOURS. LATEST RADAR IMAGERY SHOWING WIDE BAND OF
RAIN AND EMBEDDED THUNDERSTORMS EXTENDING FROM MONTEREY COUNTY
SOUTHWEST TO ABOUT 100 MILES WEST OF POINT CONCEPTION. IR SATELLITE
PICTURES SHOW MOISTURE TRAILING SOUTHWEST WELL INTO THE SUBTROPICS.
BACK EDGE OF PRECIPITATION APPEARS TO BE THE COLD FRONT...BUT ALL OF
THIS MAKING SLOW PROGRESS EASTWARD THIS EVENING AS UPPER JET MAX
OVER CENTRAL CALIFORNIA PULLS AWAY...TAKING THE HEAVY RAIN NORTHEAST
WITH IT. HAVE HAD QUITE A LOT OF LIGHTNING STRIKES OUT OVER THE
COASTAL WATERS WEST OF SAN LUIS OSIBPO COUNTY THIS EVENING...GIVING
HINTS OF THE DYNAMICS INVOLVED.

THE 00Z MESOETA...AND TO SOME EXTENT THE GFS MODEL RUN SHOW ANOTHER
UPPER LVL JET MAX DEVELOPING SOUTHWEST OF POINT CONCEPTION OVERNIGHT
AND MOVING NORTHEAST OVER SANTA BARBARA COUNTY BY LATE TONIGHT. THIS
MAY HELP FUEL THE RAIN/STORMS NORTH OF POINT CONCEPTION ALONG THE
FRONTAL BOUNDARY. THEN...AS THE FRONT AND UPPER LEVEL TROUGH MOVE
SOUTHEAST DURING THE DAY WEDNESDAY THE LOW-LEVEL CONVERGENCE BECOMES
ALIGNED UNDER THE ENTRANCE REGION TO THE UPPER LEVEL JET SOUTH OF
POINT CONCEPTION. COLD ADVECTION/DESTABILIZATION ALOFT ALSO MOVING
SOUTHEAST DURING THE DAY. ALL OF THIS POINTS TO THE RAIN AND
EMBEDDED THUNDERSTORMS SUSTAINING THEMSELVES ALONG AND AHEAD OF THE
FRONT AS THE WHOLE SYSTEM PROGRESSES EASTWARD. SO DESPITE THE MODELS
CONTINUING TO SHOW AN UNIMPRESSIVE AMOUNT OF MOISTURE...FEEL MOST OF
THE AREA SHOULD GET A MODERATE AMOUNT OF RAIN...THOUGH ONLY FOR A
SHORT PERIOD OF TIME. DUE TO THE INSTABILITY INVOLVED...ANY HEAVY
SHOWERS/STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY
WINDS...AND OVER THE COASTAL WATERS...A FEW WATERSPOUTS.

AS FOR TIMING...THE RAIN WILL PROGRESS SLOWLY EAST
TONIGHT...EVENTUALLY COVERING THE NORTHWESTERN HALF OF SAN LUIS
OBISPO COUNTY BY MORNING. THEN AS THE UPPER LEVEL SYSTEM CATCHES UP
WITH THE FRONT...THINGS SHOULD PICK UP IN SPEED AND MOVE THROUGH THE
AREA DURING THE DAY WEDNESDAY...WITH RAIN BEGINNING IN SANTA BARBARA
EARLY IN THE MORNING...VENTURA AROUND MIDDAY...AND LOS ANGELES IN
THE EARLY TO MID-AFTERNOON. RAIN WILL END/TURN TO SHOWERS FROM
NORTHWEST TO SOUTHEAST BY MIDDAY UP NORTH AND AROUND NIGHTFALL IN
LOS ANGELES COUNTY.

PREDICTING ANY AMOUNT OF SNOW WITH THIS SYSTEM FOR THE MOUNTAINS IS
TRICKY. WARM AIRMASS IN ADVANCE OF THE FRONT WILL KEEP PRECIP ALMOST
ENTIRELY RAIN FOR MUCH OF THE EVENT. HOWEVER...DURING THE AFTERNOON
AS COLDER AIR MOVES IN WITH THE PASSAGE OF THE UPPER LEVEL
TROUGH...SNOW LEVELS WILL DROP TO NEAR 5000 FEET FOR THE SANTA
BARBARA AND VENTURA COUNTY MOUNTAINS BY LATE IN THE DAY...AND 6000
FEET OVER THE LOS ANGELES COUNTY MOUNTAINS. IN THE MOIST NORTHERLY
FLOW BEHIND THE SYSTEM WED NIGHT...SNOW SHOWERS WILL LINGER ON
NORTHERN SLOPES OF MAINLY VENTURA COUNTY WITH SNOW LEVEL DOWN TO
4500 FEET. I THINK THAT WE MAY BE ADVERTISING SNOWFALL A LITTLE ON
THE HIGH SIDE CONSIDERING THAT MOST OF THE PRECIP WILL FALL AS
LIQUID BEFORE THE COLDER AIR ARRIVES.

HAVE UPDATED THE FORECAST TO GO MORE PESSIMISTIC ON SKY COVER
TONIGHT AND TO ADD SMALL HAIL/GUSTY WINDS TO WED PERIOD. WILL LET
MID SHIFT DIAGNOSE FULL DATA SET AND LET THEM MAKE ANY ADJUSTMENTS
TO QPF AND SNOW ACCUMULATIONS.

...FROM PREVIOUS DISCUSSION...

IN GENERAL...OVERALL RAINFALL RATES EXPECTED TO REMAIN BELOW ONE
THIRD OF AN INCH PER HOUR...BUT LOCALLY HEAVIER AMOUNTS COULD OCCUR
IF THUNDERSTORMS DEVELOP. BEST RAINFALL AMOUNTS EXPECTED ACROSS SAN
LUIS OBISPO AND SANTA BARBARA COUNTIES...WHERE AMOUNTS ARE GENERALLY
EXPECTED TO RANGE BETWEEN ONE THIRD AND ONE INCH...WITH LOCAL AMOUNTS
UP TO (1.50) INCHES ACROSS HIGHER TERRAIN. RAINFALL AMOUNTS ACROSS
VTU AND LA COUNTIES EXPECTED TO RANGE BETWEEN ONE QUARTER AND THREE
QUARTERS OF AN INCH...WITH LOCAL AMOUNTS OVER ONE INCH ACROSS THE
HIGHER TERRAIN AND NEAR THUNDERSTORMS.

.LONG TERM...THE EXTENDED PERIOD WILL BE A CONTINUATION OF THE
CURRENT PATTERN...WITH WEAK TO MODERATE INTENSITY TROUGHS MOVING
THROUGH SOUTHERN CALIFORNIA EVERY FEW DAYS. THIS PATTERN WILL CREATE
PERIODS OF MODERATE TO STRONG WINDS OVER THE WATER AND
MOUNTAINS...AS WELL AS POSSIBLE RAIN FOR ALL AREAS. THE MAIN ISSUE
IS WHETHER OR NOT THE TROUGHS WILL BE DEEP ENOUGH TO CREATE THE
SOUTHWESTERLY FLOW OVER LOS ANGELES AND VENTURA COUNTIES THAT IS
NECESSARY TO PRODUCE SIGNIFICANT RAIN. THE TROUGHS APPEAR TO MOVE
RAPIDLY THROUGH THE AREA WHICH WILL TEND TO LIMIT RAINFALL
INDEPENDENT OF THE WIND DIRECTION. HIGH AND LOW TEMPERATURES WILL
NOT VARY SIGNIFICANTLY OVER THE PERIOD.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).

&&

MOYER/GOMBERG/HILGENDORF
Hazardous weather outlook, Feb 17, 6:00 AM PST, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST TUE FEB 17 2004

CAZ034>041-044>047-051>054-059-087-088-181400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST TUE FEB 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

RAIN IS EXPECTED ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. RAIN
WILL BEGIN ACROSS SAN LUIS OBISPO COUNTY WEDNESDAY MORNING...THEN
SPREAD SOUTH INTO LOS ANGELES COUNTY BY WEDNESDAY AFTERNOON. THERE
WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAIN WITH A SLIGHT CHANCE OF
THUNDERSTORMS. RAINFALL AMOUNTS ARE EXPECTED TO RANGE BETWEEN ONE
HALF AND ONE AND ONE HALF INCHES...WITH THE HIGHEST AMOUNTS AT
HIGHER ELEVATIONS AND NORTH OF POINT CONCEPTION. SNOW LEVELS WILL
REMAIN ABOVE 7000 FEET ON WEDNESDAY...BUT WILL LOWER TO AROUND 4500
FEET EARLY THURSDAY MORNING.

THE NEXT CHANCE FOR PRECIPITATION WILL BE FROM FRIDAY THROUGH MONDAY
AS AN UPPER LEVEL SYSTEM DROPS ACROSS SOUTHERN CALIFORNIA.

THOMPSON

Nearby

Severe Thunderstorm Warnings in California, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.